Thrombocytopenia Induced by Iodinated Contrast Media: A Systematic Review

Main Article Content

Guerrero Marquez Francisco José Jose Maria Cubero Gómez Ropero Luis Guillermo http://orcid.org/0000-0002-2661-3812 Martin Ramos Beatriz Ruz-Zafra Aurora Avilés-Toscano Alberto Luis Cristobo Sainz Pablo Grana Costa Mariela

Abstract

Iodinated contrast media are routinely used in clinical practice for diagnostic and therapeutic purposes. Adverse effects of their administration have an incidence of 3 %, and mostly consist of mild skin allergic reactions, with severe reponses such as anaphylaxis representing only 0.22 %. Contrast-induced thrombocytopenia is an extremely rare, underdiagnosed condition that most often occurs after infusion of hyperosmolar contrast agents, with low-osmolarity compounds being less likely the trigger. We report a systematic review of this condition based on the currently available series of case reports (18), as well as the clinical course of the presentation and platelet count during episodes. The physiopathogenic mechanism remains unknown, although the presence of some immune-mediated process involving changes in platelet aggregation and activation is currently accepted. Platelet response is immediate (within a few hours after exposure to the contrast agent) and consists of a fall in platelet count to < 20 x 109/L, which returns to normal at day 3 or 4. Diagnostic criteria are based on those by George and Arnold, the latter more specific for drug-induced thrombocytopenia. No routine diagnostic laboratory tests are presently available to establish a definite diagnosis, and treatment usually consists of support measures to prevent complications from occurring, but steroids, immunoglobulins, plasma exchange and/or platelet transfusions may be used. Despite its low incidence, iodinated contrast-induced thrombocytopenia is a complication to consider that may cause severe thrombocytopenia after administration of iodinated contrast agent during some diagnostic test and/or angiography.

Article Details

How to Cite
FRANCISCO JOSÉ, Guerrero Marquez et al. Thrombocytopenia Induced by Iodinated Contrast Media: A Systematic Review. Medical Research Archives, [S.l.], v. 10, n. 10, oct. 2022. ISSN 2375-1924. Available at: <https://esmed.org/MRA/mra/article/view/3269>. Date accessed: 06 dec. 2022. doi: https://doi.org/10.18103/mra.v10i10.3269.
Section
Review Articles

References

1. Vega, F. et al. Adverse reactions to iodinated contrast media: Safety of a study protocol that includes fast full-dose parenteral challenge tests searching for an alternative contrast media. Clin Exp Allergy 50, 271-274 (2020).
2. Torres, M.J. et al. Diagnostic evaluation of patients with nonimmediate cutaneous hypersensitivity reactions to iodinated contrast media. Allergy 67, 929-35 (2012).
3. Morales-Cabeza, C. et al. Immediate reactions to iodinated contrast media. Ann Allergy Asthma Immunol 119, 553-557 (2017).
4. Wein, P., Handler, M. & Chadda, K.D. Severe thrombocytopenia as a result of contrast left ventricular angiography. Cathet Cardiovasc Diagn 8, 495-9 (1982).
5. Shojania, A.M. Immune-mediated thrombocytopenia due to an iodinated contrast medium (diatrizoate). Can Med Assoc J 133, 123 (1985).
6. Lacy, J., Bober-Sorcinelli, K.E., Farber, L.R. & Glickman, M.G. Acute thrombocytopenia induced by parenteral radiographic contrast medium. AJR Am J Roentgenol 146, 1298-9 (1986).
7. Chang, J.C., Lee, D. & Gross, H.M. Acute thrombocytopenia after i.v. administration of a radiographic contrast medium. AJR Am J Roentgenol 152, 947-9 (1989).
8. Kudoh, Y., Kijima, T. & Iimura, O. Acute thrombocytopenia after intravenous infusion of radiographic contrast medium. Nihon Jinzo Gakkai Shi 33, 885-8 (1991).
9. Wiemer, M. et al. [Recurrent immune thrombocytopenia: a rare complication after contrast medium injection]. Dtsch Med Wochenschr 120, 1236-40 (1995).
10. Ural, A.U., Beyan, C. & Yalçin, A. Thrombocytopenia following intravenous iopamidol. Eur J Clin Pharmacol 54, 575-6 (1998).
11. Saitoh, T. et al. [Severe thrombocytopenia induced by radiographic non-ionic contrast medium]. Rinsho Ketsueki 42, 507-11 (2001).
12. Bata, P. et al. Acute severe thrombocytopenia following non-ionic low-osmolarity intravenous contrast medium injection. Korean J Radiol 13, 505-9 (2012).
13. McCaulley, J.A., Deering, S.H. & Pates, J.A. Severe thrombocytopenia after contrast infusion in pregnancy. Obstet Gynecol 121, 473-5 (2013).
14. Keach, J.W., Huang, J., Garcia, J.A., Krantz, M.J. & Hass, E.E. Acute severe thrombocytopenia secondary to intraarterial low-osmolar iodinated contrast administered during coronary angiography. J Vasc Interv Radiol 25, 2003-5 (2014).
15. Ferreira, R.M. et al. Contrast-induced thrombocytopenia following percutaneous coronary intervention. J Saudi Heart Assoc 29, 227-229 (2017).
16. Cubero-Gómez, J.M. et al. Severe thrombocytopenia induced by iodinated contrast after coronary angiography: The use of gadolinium contrast and intravascular ultrasound as an alternative to guide percutaneous coronary intervention. Rev Port Cardiol 36, 61.e1-61.e4 (2017).
17. Park, M., Kim, M., Park, J. & Cho, J. Life-Threatening Thrombocytopenia Following Intravenous Contrast Media Infusion. 59, 158-161 (2018).
18. Takeda, N. et al. Contrast medium-induced severe thrombocytopenia in patient on maintenance hemodialysis: a case report and literature review. CEN Case Rep 9, 266-270 (2020).
19. Vayne, C. et al. Pathophysiology and Diagnosis of Drug-Induced Immune Thrombocytopenia. 9 (2020).
20. Aster, R.H. & Bougie, D.W. Drug-induced immune thrombocytopenia. N Engl J Med 357, 580-7 (2007).
21. Hay, K.L. & Bull, B.S. An analysis of platelet activation and aggregation produced by three classes of contrast media. J Vasc Interv Radiol 6, 211-7 (1995).
22. Salamon, D.J., Nusbacher, J., Stroupe, T., Wilson, J.H. & Hanrahan, J.B. Red cell and platelet-bound IgG penicillin antibodies in a patient with thrombocytopenia. Transfusion 24, 395-8 (1984).
23. Grossjohann, B., Eichler, P., Greinacher, A., Santoso, S. & Kroll, H. Ceftriaxone causes drug-induced immune thrombocytopenia and hemolytic anemia: characterization of targets on platelets and red blood cells. Transfusion 44, 1033-40 (2004).
24. Loo, A.S., Gerzenshtein, L. & Ison, M.G. Antimicrobial Drug-Induced Thrombocytopenia: A Review of the Literature. Semin Thromb Hemost 38, 818-829 (2012).
25. Shiuan, E. et al. Thrombocytopenia in patients with melanoma receiving immune checkpoint inhibitor therapy. Journal for ImmunoTherapy of Cancer 5, 8 (2017).
26. Curtis, B.R., Divgi, A., Garritty, M. & Aster, R.H. Delayed thrombocytopenia after treatment with abciximab: a distinct clinical entity associated with the immune response to the drug. Journal of Thrombosis and Haemostasis 2, 985-992 (2004).
27. Greinacher, A. Heparin-Induced Thrombocytopenia. New England Journal of Medicine 373, 252-261 (2015).
28. Topol, E.J., Byzova, T.V. & Plow, E.F. Platelet GPIIb-IIIa blockers. The Lancet 353, 227-231 (1999).
29. Arnold, D.M., Curtis, B.R., Bakchoul, T. & the Subcommittee on Platelet, I. Recommendations for standardization of laboratory testing for drug-induced immune thrombocytopenia: communication from the SSC of the ISTH. Journal of Thrombosis and Haemostasis 13, 676-678 (2015).
30. Arnold, D.M. et al. A systematic evaluation of laboratory testing for drug-induced immune thrombocytopenia. Journal of Thrombosis and Haemostasis 11, 169-176 (2013).
31. Liberati, A. et al. The PRISMA statement for reporting systematic reviews and meta-analyses of studies that evaluate health care interventions: explanation and elaboration. J Clin Epidemiol 62, e1-34 (2009).
32. Bougie, D.W., Rasmussen, M., Zhu, J. & Aster, R.H. Antibodies causing thrombocytopenia in patients treated with RGD-mimetic platelet inhibitors recognize ligand-specific conformers of αIIb/β3 integrin. Blood 119, 6317-25 (2012).
33. Szebeni, J. Complement activation-related pseudoallergy: a new class of drug-induced acute immune toxicity. Toxicology 216, 106-21 (2005).
34. Schulze, B., Riester, P., Blanke, D., Fees, K. & Lehnard, G. [Effect of iodinated roentgen contrast media on coagulation, fibrinolysis and platelets]. Arzneimittelforschung 27, 2128-33 (1977).
35. Dong, J. et al. Severe Thrombocytopenia and Disseminated Intravascular Coagulation in a Cirrhosis Patient After Intravenous Injection of Gadoxetic Acid. Journal of Magnetic Resonance Imaging 55, 1904-1906 (2022).